Limit laws for the number of near-maxima via the Poisson approximation

Research output: Contribution to journalArticle

45 Citations (Scopus)


Given a sequence of i.i.d. random variables, new proofs are given for limit theorems for the number of observations near the maximum up to time n, as n --> infinity. The proofs rely on a Poisson approximation to conditioned binomial laws, and they reveal the origin in the limit laws of mixing with respect to extreme value laws. For the case of attraction to the Frechet law, the effects of relaxing a technical condition are examined. The results are set in the broader context of counting observations near upper order statistics. This involves little extra effort. (C) 1998 Elsevier Science B.V. All rights reserved.
Original languageEnglish
Pages (from-to)395-401
JournalStatistics & Probability Letters
Publication statusPublished - 1998

Fingerprint Dive into the research topics of 'Limit laws for the number of near-maxima via the Poisson approximation'. Together they form a unique fingerprint.

Cite this